Texas, 2014

Hail in Texas, March 16, 2014

March 16, 2014 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas and caused thunderstorms that produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused thunderstorms that produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 16, 4:43 AM CST, 19 minutes earlier.

Area forecast discussion, Mar 16, 4:43 AM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 AM CDT SUN MAR 16 2014

.UPDATE...
WE HAVE UPDATED THE FORECAST TO EXPAND THE COVERAGE OF
THUNDERSTORMS TO INCLUDE AREAS GENERALLY EAST OF THE I-35
CORRIDOR. THE COLD FRONT IS CURRENTLY MOVING THROUGH THE REGION
AND ISOLATED TO SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG THE
FRONT. A FEW OF THE STRONGER STORMS MAY CONTAIN SMALL HAIL AND
GUSTY WINDS.

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT SUN MAR 16 2014/

SHORT TERM (TODAY THROUGH MONDAY)...
EARLY MORNING WATER VAPOR SATELLITE IMAGERY SHOWS ONE UPPER LOW
MOVING ACROSS EASTERN OKLAHOMA... WITH A SECOND LOW DROPPING INTO
WEST TEXAS. THE LOW OVER WEST TEXAS WILL BRING A CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS TO THE REGION TODAY. IN ADDITION... A
STRONG COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL TEXAS TODAY...
BRINGING COOLER TEMPERATURES AND VERY WINDY CONDITIONS. THE WIND
ADVISORY WILL REMAIN IN EFFECT FROM 8 AM UNTIL 8 PM FOR NORTHERLY
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. WINDS WILL BE SLOW
TO DECREASE TONIGHT AS NORTHERLY FLOW ALOFT ON THE BACKSIDE OF THE
UPPER TROUGH REMAINS STOUT. DRY WEATHER IS IN STORE FOR MONDAY AS
SURFACE HIGH PRESSURE WEAKENS AND A SURFACE LOW OVER EASTERN
COLORADO DEEPENS.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
SURFACE WINDS TRANSITION FROM NORTHERLY TO SOUTHERLY MONDAY NIGHT.
MEANWHILE... AN UPPER TROUGH AXIS WILL MOVE OUT OF THE ROCKIES
INTO THE CENTRAL PLAINS. A QUICK WARM-UP IS EXPECTED TUESDAY...
WITH HIGHS IN THE MID 70S TO UPPER 80S. THE ABOVE MENTIONED UPPER
TROUGH WILL AID IN SENDING A WEAK COLD FRONT INTO THE REGION ON
WEDNESDAY. SIGNIFICANT COOLING IS NOT EXPECTED BEHIND THIS COLD
FRONT AS WEDNESDAY/S HIGH TEMPERATURES WILL REMAIN AT OR ABOVE
NORMAL. SOUTHERLY WINDS RETURN ON THURSDAY AND REMAIN INTACT
THROUGH FRIDAY. THIS WILL BRING WARMING TEMPERATURES AND CONTINUED
DRY WEATHER TO SOUTH CENTRAL TEXAS. ON SATURDAY... ANOTHER COLD
FRONT MAY MOVE INTO THE REGION AND A FEW SHOWERS MAY ACCOMPANY THE
COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  39  66  44  82 /  20  20  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  60  37  64  38  80 /  20  20  -    0   0
NEW BRAUNFELS MUNI AIRPORT     63  38  65  40  80 /  20  20  -    0   0
BURNET MUNI AIRPORT            56  35  64  41  79 /  20  20  -    0   0
DEL RIO INTL AIRPORT           65  41  72  44  87 /  20  10  -    0   0
GEORGETOWN MUNI AIRPORT        58  36  64  41  78 /  20  20  -    0   0
HONDO MUNI AIRPORT             67  39  70  40  85 /  20  10  -    0   0
SAN MARCOS MUNI AIRPORT        61  38  64  39  79 /  20  20  -    0   0
LA GRANGE - FAYETTE REGIONAL   62  38  62  41  79 /  40  20  -    0   0
SAN ANTONIO INTL AIRPORT       64  41  68  44  84 /  20  10  -    0   0
STINSON MUNI AIRPORT           66  41  68  41  83 /  20  10  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...24
Hazardous weather outlook, Mar 16, 3:26 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 AM CDT SUN MAR 16 2014

TXZ171>173-183>194-202>209-217>225-228-170930-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
426 AM CDT SUN MAR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

IN THE WAKE OF A COLD FRONT THIS MORNING...STRONG NORTHERLY WINDS
OF 25 TO 30 MPH...WITH GUSTS OF 35 TO 45 MPH ARE EXPECTED FOR MUCH
OF THE DAY INTO THE EARLY EVENING HOURS. A WIND ADVISORY IS IN
EFFECT FROM 8 AM TO 8 PM TODAY FOR ALL OF SOUTH CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 16, 4:16 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN MAR 16 2014

TXZ204-219-161045-
FRIO-MEDINA-
516 AM CDT SUN MAR 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRIO AND SOUTHERN
MEDINA COUNTIES UNTIL 545 AM CDT...

AT 512 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF MOORE...OR 12 MILES NORTH OF
PEARSALL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEVINE...
  MOORE...
  BIG FOOT...
  NATALIA...
  THREE OAKS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2928 9884 2897 9883 2897 9918 2915 9917
TIME...MOT...LOC 1017Z 274DEG 27KT 2906 9906
Special weather statement, Mar 16, 4:41 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 AM CDT SUN MAR 16 2014

TXZ204-219-220-161115-
ATASCOSA-FRIO-MEDINA-
541 AM CDT SUN MAR 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA...
NORTHEASTERN FRIO AND SOUTHEASTERN MEDINA COUNTIES UNTIL 615 AM
CDT...

AT 536 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DEVINE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KYOTE...
  IUKA...
  ROSSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2922 9877 2908 9850 2895 9911 2922 9910
TIME...MOT...LOC 1041Z 270DEG 22KT 2913 9886
Special weather statement, Mar 16, 5:00 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT SUN MAR 16 2014

TXZ205-220-221-161130-
ATASCOSA-BEXAR-WILSON-
600 AM CDT SUN MAR 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ATASCOSA...SOUTHEASTERN
BEXAR AND NORTHWESTERN WILSON COUNTIES UNTIL 630 AM CDT...

AT 553 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF SOMERSET...OR 12 MILES NORTH OF
POTEET...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FLORESVILLE...
  ELMENDORF...
  CALAVERAS LAKE...
  LA VERNIA...
  BUENA VISTA...
  LOSOYA...
  SOUTHTON...
  BRAUNIG LAKE...
  FAIRVIEW...
  GRAYTOWN...

LAT...LON 2936 9809 2912 9807 2910 9857 2928 9859
TIME...MOT...LOC 1101Z 264DEG 18KT 2920 9847

The radar

The Austin/San Antonio radar (KEWX), 76 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bexar

When
March 16, 5:02 AM CST
Where
Bexar County, 3.3 mi SSW of Thelma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.180, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502656.